Alert archive / Texas / River Flood Warnings in 2017

River Flood Warning 40, NWS Fort Worth, TX

August 17, 2017Hunt County, Texas

NWS Fort Worth, TX issued this river flood warning at Aug 17, 2017, 8:11 AM CDT for Hunt County, Texas. It took effect at Aug 17, 2017, 1:00 PM CDT. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2017, 8:11 AM CDT (13:11 UTC)
In effect from
Aug 17, 2017, 1:00 PM CDT
Expired
Aug 18, 2017, 9:51 PM CDT
In force
33 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
Minor

County Hunt County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 129 km from the middle of the area, began a volume at 13:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cowleech Fork Sabine River at Greenville (GNVT2). The gauge peaked at 17.21 ft at Aug 18, 2017, 1:00 AM CDT.

actionminormoderate5101508/1708/1808/1908/20
Action stage
13 ft
Minor stage
14 ft
Moderate stage
17 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08017200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this river flood warning went out at Aug 17, 7:04 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 17, 7:04 AM CDT, 1 hour 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
704 AM CDT Thu Aug 17 2017

.AVIATION...
Earlier showers and and thunderstorms continue to gradually pull
away from the Metroplex sites this morning. The eastern Metroplex
terminals will have to contend with thunder potential for another
hour or so as a few last cells develop behind the southward
sinking outflow, but gradually improving conditions are in store
this morning as VFR conditions return. Northeast winds will become
easterly and then south/southwesterly by mid-morning as the
synoptic flow returns. The outflow boundary from this morning's
storms should lay up just south of I-20, and could become a focus
for a renewed bout of thunderstorms this afternoon with additional
heating in a moist and unstable airmass. As a result, opted to add
in a period of VCTS at all the Metroplex sites from 21-00z this
afternoon. Gusty downburst winds will be possible with any
afternoon activity.

At Waco, MVFR cigs appear to have been shunted mainly to the south
and east of the airfield, but a few wisps of low cigs may yet
graze Waco Regional before bases lift. VCSH will continue for a
few more hours as activity to the south and west moves
northeastward. High-resolution guidance also suggests that
thunderstorms which develop along the aforementioned outflow
boundary may drift southward an impact the Waco terminal late this
afternoon, and as a result, have also added in a VCTS mention from
23-01z. MVFR cigs tonight look to remain south and east of the TAF
sites.

Carlaw

&&

.DISCUSSION... /Issued 353 AM CDT Thu Aug 17 2017/
A complex of storms has successfully crossed the Red River this
morning and continues moving south and southeast along its well
defined outflow boundary. While new convection continues to
develop along the leading edge outflow, a broader swath of
moderate to brief heavy rain continues behind the outflow as a
30-40 kt low level jet provides lift over the boundary. This
system will continue to progress across North Texas this morning,
but will likely slow down and dissipate before midday as the low
level jet weakens and veers to the southwest. Ahead of the
complex, additional showers and storms are possible this morning
associated with warm air advection with the low level jet.

So far, winds of 20-30 mph have been occurring with the leading
edge outflow and storms. A few strong storms with winds near 40
mph may be possible this morning, and an isolated severe storm
cannot be completely ruled out, but overall, severe storms are
not expected. Gusty winds, lightning strikes, and brief heavy
rainfall will be the main hazards with the morning storms. Minor
flooding may occur, especially in counties near the Red River
where moderate to heavy rainfall falling on still saturated soils
may have trouble running off.

The remnants of the complex are expected to leave a diffuse
boundary across the region. Where exactly this boundary stalls is
yet to be determined, but much of the hi-res guidance appears to
suggest a location near the I-20 corridor, give or take about 40
miles to the south or north. New convection should develop along
this boundary this afternoon and will keep fairly high PoPs across
the middle part of the CWA as a result. Forecast soundings
indicate an uncapped environment this afternoon characterized by
modest instability around 2000 J/kg but with weak lapse rates and
low deep layer shear near 10 kts. This type of environment
usually signifies pulse-type convection very common in the summer
where the main threats will be lightning, downbursts, and brief
downpours due to a slow movement.

Rain chances today are lowest across our far southern counties,
and it is these counties that have the highest threat for
dangerous heat conditions. A Heat Advisory has been issued along
and south of a line from Killeen to Palestine where heat indices
of 105 to 110 degrees are possible. Dewpoints will mix out later
this afternoon, but the highest heat index values are expected
between the hours of noon and 4 pm, before maximum mixing occurs.
With likely a stalled outflow boundary to the north of these
counties, light wind and pooling of moisture may occur, resulting
in the dangerous heat indices. There are 2 caveats: 1) cloud
cover may hang around longer than expected and 2) the boundary
could push farther south than expected with rain this afternoon
near or in the Advisory area. However, based on the latest
expected trends and calculations, did not want to delay
advertising the potential for high heat index values in that area
of Central and East Texas.

The upper level ridge will continue to build into the region over
the weekend and temperatures will climb a little more as a result.
Isolated to scattered afternoon convection is possible across
mainly the northern half of the region on Friday, and then drier
conditions are expected. We will have to monitor for MCS activity
the next few nights, and the latest guidance suggests another MCS
may graze our northern counties Friday night/Saturday morning. The
heat will increase over the weekend as heat index values rise to
near Advisory criteria across most of the area along and east of
Interstate 35. Some showers or storms may be possible in our
southern counties by the middle of the week as an upper level
disturbance retrogrades west across the Gulf of Mexico and into
South Texas.

JLDunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    96  78  99  78  98 /  60  20  30  10  10
Waco                99  78 100  77 100 /  40  20  20  10  10
Paris               90  75  94  74  94 /  50  20  30  20  20
Denton              96  76  96  76  97 /  60  20  30  10  10
McKinney            94  76  95  76  96 /  60  20  30  10  10
Dallas              96  79  99  79  98 /  60  20  30  10  10
Terrell             95  75  97  75  97 /  60  20  30  10  10
Corsicana           97  77  99  77  98 /  50  20  20  10  10
Temple             100  76 100  76  99 /  20  20  10  10  10
Mineral Wells       96  74  96  74  98 /  50  20  30  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 6 PM CDT this evening for
TXZ147-148-158-160>162-174-175.

&&

90/82
Hazardous weather outlook, Aug 17, 4:35 AM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
435 AM CDT Thu Aug 17 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
435 AM CDT Thu Aug 17 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
A thunderstorm complex across North Texas early this morning is
expected to weaken by mid morning, but additional thunderstorm
development is expected this afternoon through early evening.
Lightning strikes, heavy rain and gusty winds will be the main
hazards this morning. The better chances for rain this afternoon are
currently along and on either side of the Interstate 20 corridor, but
may be dependent on the location of a residual boundary from the
morning storm complex. Lightning strikes, brief heavy rain and gusty
downburst winds will be the main hazards this afternoon and evening.

A Heat Advisory is in effect along and south of a Killeen to Athens
line this afternoon where heat indices of 105 to 110 are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A few thunderstorms are possible Friday across North and Central
Texas. Severe weather is not expected but lightning strikes, brief
heavy rain and gusty winds will be the main hazards.

There is a slight chance for thunderstorms along and north of an
Olney to McKinney to Emory line late Friday night and Saturday
morning.

There is a slight chance for thunderstorms along and east of a Paris
to Fairfield to Temple line on Monday, and south of an Athens to
Hillsboro to Hamilton line on Tuesday.

Heat index values may climb to between 100 and 110 each afternoon.
The greatest heat index readings are expected this weekend.

.SPOTTER INFORMATION STATEMENT...
Very limited spotter activation may be requested this afternoon for
downburst activity.

JLDunn

In the hours before

Special weather statement, Aug 17, 3:31 AM CDT, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
331 AM CDT THU AUG 17 2017

TXZ133-170915-
Johnson TX-
331 AM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON COUNTY UNTIL
415 AM CDT...

At 330 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cleburne State Park, or 8 miles southwest of Cleburne, moving east at
15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cleburne, Cleburne State Park and Rio Vista.

LAT...LON 3234 9760 3238 9731 3222 9729 3220 9740
      3222 9761
TIME...MOT...LOC 0830Z 269DEG 13KT 3227 9751

Carlaw
Special weather statement, Aug 17, 3:41 AM CDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
341 AM CDT THU AUG 17 2017

TXZ118-170915-
Tarrant TX-
341 AM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TARRANT COUNTY UNTIL
415 AM CDT...

At 339 AM CDT, Doppler radar was tracking a strong thunderstorm over
Edgecliff, or near Everman, moving east at 10 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Fort Worth, Arlington, Grand Prairie, Mansfield, Crowley, Forest
Hill, Kennedale, Everman, Rendon, Edgecliff Village, Pantego and
Edgecliff.

LAT...LON 3259 9704 3258 9738 3267 9742 3280 9704
TIME...MOT...LOC 0839Z 266DEG 9KT 3264 9735

Carlaw
Special weather statement, Aug 17, 5:28 AM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
528 AM CDT THU AUG 17 2017

TXZ103-171100-
Denton TX-
528 AM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DENTON COUNTY UNTIL
600 AM CDT...

At 528 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bartonville, or near Double Oak, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carrollton, Denton, Lewisville, Flower Mound, Grapevine, Coppell, The
Colony, Southlake, Corinth, Highland Village, Trophy Club, Lake
Dallas, Lake Lewisville, Little Elm, Argyle, Hickory Creek, Double
Oak, Shady Shores, Cross Roads and Bartonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3299 9687 3299 9703 3298 9711 3299 9719
      3310 9722 3326 9704
TIME...MOT...LOC 1028Z 240DEG 12KT 3305 9717

JLDunn
Local storm report, Aug 17, 6:38 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
638 AM CDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      2 SE WHITESBORO         33.63N  96.90W
08/17/2017                   GRAYSON            TX   LAW ENFORCEMENT

            NUMEROUS ROADWAYS CLOSED DUE TO HIGH WATER. FM901 AT HWY
            56 AND HWY377 AT LYNCH CROSSING NEAR WHITESBORO.
Local storm report, Aug 17, 6:45 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
645 AM CDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      1 SE COLLINSVILLE       33.56N  96.91W
08/17/2017                   GRAYSON            TX   LAW ENFORCEMENT

            HIGH WATER ACROSS FM902 AND COBBLER ROAD IN COLLINSVILLE
            DUE TO EARLIER HEAVY RAINFALL.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:46 AM CDTSpecial Weather StatementFWDCooke, Grayson, Montague59 min
Aug 17, 3:16 AM CDTHeat AdvisoryFWDAnderson, Bell, Falls, Freestone, Leon, Limestone and 2 more15 hr
Aug 17, 3:31 AM CDTSpecial Weather StatementFWDJohnson44 min
Aug 17, 3:41 AM CDTSpecial Weather StatementFWDTarrant34 min
Aug 17, 4:03 AM CDTAreal Flood AdvisoryFWDCooke, Grayson3 hr
Aug 17, 5:06 AM CDTFlash Flood WarningFWDGrayson3 hr
Aug 17, 5:10 AM CDTAreal Flood AdvisoryFWDFannin3 hr
Aug 17, 5:24 AM CDTAreal Flood AdvisoryFWDCooke, Denton, Grayson3 hr
Aug 17, 5:28 AM CDTSpecial Weather StatementFWDDenton32 min
Aug 17, 5:56 AM CDTFlash Flood WarningFWDDenton2 hr
Aug 17, 6:01 AM CDTAreal Flood AdvisoryFWDCollin119 min
Aug 17, 6:44 AM CDTAreal Flood AdvisoryFWDRockwall2 hr
Aug 17, 7:06 AM CDTAreal Flood AdvisoryFWDDallas, Kaufman3 hr
Aug 17, 7:15 AM CDTAreal Flood AdvisoryFWDHunt3 hr
Aug 17, 7:36 AM CDTFlash Flood WarningFWDDallas3 hr
Aug 17, 7:53 AM CDTAreal Flood WarningFWDCooke, Denton, Grayson3 hr
Aug 17, 8:17 AM CDTSpecial Weather StatementFWDHenderson28 min
Aug 17, 8:29 AM CDTAreal Flood AdvisoryFWDCollin2 hr
Aug 17, 9:54 AM CDTAreal Flood AdvisoryFWDHunt, Kaufman, Van Zandt2 hr
Aug 17, 10:33 AM CDTAreal Flood AdvisoryFWDHenderson117 min
Aug 17, 10:43 AM CDTAreal Flood WarningFWDGrayson3 hr
Aug 17, 1:43 PM CDTAreal Flood WarningFWDGrayson3 hr
Aug 17, 1:45 PM CDTRiver Flood WarningFWDHunt, Rockwall31 hr
Aug 17, 3:07 PM CDTAreal Flood AdvisoryFWDDallas, Tarrant3 hr
Aug 17, 3:28 PM CDTAreal Flood AdvisoryFWDSomervell3 hr
Aug 17, 3:37 PM CDTSpecial Weather StatementFWDSomervell23 min
Aug 17, 3:44 PM CDTSpecial Weather StatementFWDComanche31 min
Aug 17, 4:33 PM CDTSpecial Weather StatementFWDHood27 min
Aug 17, 4:37 PM CDTSpecial Weather StatementFWDParker23 min
Aug 17, 4:44 PM CDTAreal Flood AdvisoryFWDTarrant2 hr
Aug 17, 5:01 PM CDTSpecial Weather StatementFWDParker29 min

Nearby

River Flood Warnings in Texas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.